Colorado, 2012

Heavy Rain in Colorado, July 31, 2012

July 31, 2012 · NWS GJT · 1 event in 1 county or zone

Thunderstorms produced rainfall amounts near an inch over Mesa County during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Thunderstorms produced rainfall amounts near an inch over Mesa County during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 31, 1:58 PM MST, 2 hours 13 minutes earlier.

Area forecast discussion, Jul 31, 1:58 PM MST, 2 hours 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
258 PM MDT TUE JUL 31 2012

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT)
ISSUED AT 258 PM MDT TUE JUL 31 2012

CLOUDS AND COOLING ASSOCIATED WITH THE SHORTWAVE WHICH SWEPT FROM
THE GRAND VALLEY EASTWARD UP THE I-70 CORRIDOR APPEARED TO HAVE
INHIBITED AFTERNOON CONVECTION ACROSS THE NORTHERN MOUNTAINS EARLY
THIS AFTERNOON. MEANWHILE...DEEP TROPICAL MOISTURE ENTRENCHED
ACROSS THE REGION HAD BEGUN FUELING AFTERNOON THUNDERSTORMS OVER
THE MOUNTAINS OF EASTERN UTAH AND SOUTHERN COLORADO. AS
TEMPERATURES CONTINUE TO RISE DURING THE AFTERNOON...THUNDERSTORMS
WILL INCREASE IN INTENSITY AND COVERAGE. ONLY CHANGE MADE TO THE
GOING FORECAST WAS TO INCREASE POPS OVER SOUTHEAST UTAH WHERE AN
UNDIAGNOSED SHORTWAVE MOVING OUT OF WESTERN NEW MEXICO SHOULD
IMPACT THE REGION DURING THE LATE AFTERNOON AND EARLY EVENING.

EXPECT THE USUAL DOWNTURN IN MOIST CONVECTION AFTER SUNSET. MODELS
CONTINUE TO STRUGGLE WITH SUBTLE DETAILS IN THIS PATTERN SO WILL
HOLD ONTO LOW END POPS THROUGH THE NIGHT AND INTO WEDNESDAY
MORNING. WEDNESDAY AFTERNOON AND EVENING LOOKING VERY SIMILAR TO
TODAY/S WEATHER SO CONTINUED WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS OVER THE MOUNTAINS WITH SCATTERED STORMS MOVING OVER
THE VALLEYS FROM LATE AFTERNOON INTO THE EARLY EVENING.

LATE WEDNESDAY NIGHT...BOTH GFS AND NAM INDICATED AREA OF SHEAR
VORTICITY WHICH HAS BEEN QUASI-STATIONARY OVER UTAH FOR THE PAST
SEVERAL DAYS WILL BE DRIVEN ACROSS THE CWFA IN RESPONSE TO A
DEEPENING TROUGH OVER THE PACIFIC NORTHWEST. THIS FEATURE SHOULD
SUSTAIN NOCTURNAL SHOWERS AND EMBEDDED THUNDERSTORMS BUT MODEL QPF
OUTPUT WAS MIXED WITH GFS WETTER THAN THE NAM. CONSEQUENTLY...
CONTINUED WITH LOWER END POPS.

PERSISTENT NEAR NORMAL LOW FORECAST TONIGHT AND WEDNESDAY NIGHT
SEEMED REASONABLE AND MADE FEW CHANGES. MODELS INDICATED SLIGHTLY
COOLER TEMPERATURES WEDNESDAY AFTERNOON THOUGH DIFFICULT TO ASSESS
WHY THIS SHOULD BE. THEREFORE...HEDGED BETWEEN GUIDANCE AND
PERSISTENCE FOR WEDNESDAY/S HIGHS ACROSS THE REGION.

.LONG TERM...(THURSDAY THROUGH TUESDAY)
ISSUED AT 258 PM MDT TUE JUL 31 2012

THE AIR MASS WILL BEGIN TO DRY FROM THE NORTH ON THURSDAY. THIS
HAPPENS AS THE WEST TEXAS HIGH SHIFTS WEST AND FLATTENS IN RESPONSE
TO A PACIFIC TROUGH DROPPING ACROSS THE NORTHERN ROCKIES FROM THE
NORTHWEST. A WESTERLY FLOW WILL KEEP CONDITIONS RELATIVELY DRY
THROUGH FRIDAY AT LEAST AS COMPARED TO THE LAST COUPLE WEEKS OF
JULY. SOME MOISTURE WILL LINGER OVER THE SOUTH AS A GOOD MOISTURE
GRADIENT DEVELOPS FROM SOUTH TO NORTH WITH THE BETTER WESTERLIES
STAYING OVER THE NORTHERN HALF. THEREFORE CONVECTION WILL CONTINUE
TO DEVELOP EACH DAY OVER THE SOUTH...ESPECIALLY OVER THE SAN
JUANS...BUT COVERAGE WILL NOT BE AS EXTENSIVE AS WE HAVE SEEN
LATELY.

BY THE WEEKEND THE HIGH CENTER AGAIN SHIFTS BACK TO THE EAST...WITH
THE FLOW TAKING ON A MORE SOUTH TO SOUTHWEST DIRECTION. THIS WILL BE
MORE FAVORABLE FOR A RETURN OF THE MONSOONAL MOISTURE...WHICH WILL
GRADUALLY SPREAD NORTHWARD. HOWEVER MODELS KEEP PRECIPITABLE WATER
VALUES UNDER AN INCH THROUGH THE PERIOD. DO EXPECT TO SEE A SLOW
INCREASE IN POPS...BUT STORM COVERAGE WILL LIKELY REMAIN BELOW THE
LAST FEW DAYS.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z WEDNESDAY EVENING)
ISSUED AT 258 PM MDT TUE JUL 31 2012

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS PRODUCING HEAVY
RAIN AND OUTFLOW WINDS FROM 30 TO 40 MPH WILL CONTINUE THROUGH THE
EARLY EVENING. EXPECT MOUNTAINS TO BE FREQUENTLY OBSCURED BY
RAIN. AREA AIRPORTS HAVE A GOOD CHANCE OF EXPERIENCING MVFR CIGS
AND VSBY IN HEAVY RAIN WITH BRIEF IFR VSBY ALSO POSSIBLE.
CONDITIONS IMPROVE AFTER 03Z THIS EVENING AS COOLING REDUCES STORM
INTENSITY.

VFR CONDITIONS ARE EXPECTED TO DOMINATE FROM LATE EVENING...
OVERNIGHT...AND THROUGH TUESDAY MORNING. ISOLATED TO SCATTERED
LIGHT SHOWERS ARE LIKELY DURING THIS PERIOD...THOUGH A REDUCTION
IN FLIGHT CATEGORIES IS UNLIKELY.

LITTLE CHANGE INDICATED FOR WEDNESDAY AFTERNOON WITH STORMS
FORMING DURING THE LATE MORNING OVER THE HIGHER TERRAIN...
INCREASING IN INTENSITY AND AREAL COVERAGE THROUGH THE AFTERNOON.
SOME STORMS WILL MOVE FROM THE MOUNTAINS OVER THE VALLEYS DURING
THE LATTER PART OF THE AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
REDUCE FLIGHT CATEGORIES TO MVFR LEVELS WITH LOCAL IFR CONDITIONS
POSSIBLE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...NONE.
UT...NONE.

&&

SHORT TERM...NL
LONG TERM...EH
AVIATION...NL
Hazardous weather outlook, Jul 31, 4:47 AM MST, 11 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 AM MDT TUE JUL 31 2012

COZ001>014-017>023-UTZ022>025-027>029-011200-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
547 AM MDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL FLOW WILL KEEP SHOWERS AND THUNDERSTORMS IN THE FORECAST
TODAY. SLOW MOVING STORMS AND AMPLE PRECIPITATION MAY CAUSE SOME
LOCALIZED FLOODING UNDER THE STRONGER STORMS. SOME ISOLATED
CONVECTION MAY ALSO CONTINUE OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND STORMS WILL CONTINUE THROUGH THURSDAY WITH A DOWNTURN
FRIDAY AND BEYOND AS WESTERLY FLOW LIMITS THE AMOUNT OF MOISTURE
ENTERING COLORADO AND UTAH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 31, 1:38 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
238 PM MDT TUE JUL 31 2012

UTZ028-029-312115-
CANYONLANDS/NATURAL BRIDGES UT-LA SAL AND ABAJO MOUNTAINS UT-
238 PM MDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAN JUAN COUNTY UNTIL 315
PM MDT...

AT 233 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 21 MILES NORTHWEST OF BLANDING...MOVING NORTH AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL MOVE THROUGH THROUGH CENTRAL SAN JUAN COUNTY
INCLUDING SOUTHERN PORTIONS OF CANYONLANDS NATIONAL PARK SOUTH OF
THE NEEDLES VISITOR CENTER THROUGH 315 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3815 10977 3807 10946 3774 10964 3781 10992

DP
Special weather statement, Jul 31, 2:08 PM MST, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
308 PM MDT TUE JUL 31 2012

COZ017-312145-
UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
308 PM MDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY...NORTHEASTERN
SAN MIGUEL AND SOUTHERN MONTROSE COUNTIES UNTIL 345 PM MDT...

AT 306 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES EAST OF NORWOOD...OR 25 MILES SOUTHWEST
OF MONTROSE...MOVING NORTH AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL SOUTHERN MONTROSE COUNTY THROUGH 345 PM MDT
RURAL NORTHWESTERN OURAY COUNTY THROUGH 345 PM MDT
RURAL CENTRAL MONTROSE COUNTY THROUGH 345 PM MDT

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3810 10818 3811 10820 3836 10831 3841 10799
      3810 10792 3810 10795 3809 10800 3807 10801
      3805 10814

DP
Local storm report, Jul 31, 2:25 PM MST, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
325 PM MDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     DEBRIS FLOW      8 W TELLURIDE           37.94N 107.96W
07/31/2012                   SAN MIGUEL         CO   DEPT OF HIGHWAYS

            CO 145 CLOSED FROM MM70 TO MM74 DUE TO MUDSLIDE

&&

EVENT NUMBER GJT1200472

TGJT
Local storm report, Jul 31, 2:45 PM MST, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
345 PM MDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0257 PM     DEBRIS FLOW      3 W TELLURIDE           37.94N 107.87W
07/31/2012                   SAN MIGUEL         CO   DEPT OF HIGHWAYS

            CO 145 CLOSED FROM MM70 TO MM74 DUE TO MUDSLIDE

&&

CORRECTED LOCATION

EVENT NUMBER GJT1200472

TGJT
Special weather statement, Jul 31, 3:19 PM MST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
419 PM MDT TUE JUL 31 2012

COZ021-312300-
FOUR CORNERS/UPPER DOLORES RIVER CO-
419 PM MDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MONTEZUMA COUNTY UNTIL
500 PM MDT...

AT 415 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CORTEZ...OR 40 MILES WEST OF DURANGO...
MOVING NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
CORTEZ AROUND 420 PM MDT.
ARRIOLA AND LEBANON AROUND 445 PM MDT.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 3747 10882 3754 10852 3724 10844 3719 10867

DP
Special weather statement, Jul 31, 4:10 PM MST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
510 PM MDT TUE JUL 31 2012

COZ006-017-010000-
GRAND VALLEY CO-UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO-
510 PM MDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MESA COUNTY UNTIL 600 PM
MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES SOUTHWEST OF GRAND JUNCTION...MOVING
NORTH AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 45 MPH
WILL BE POSSIBLE WITH THIS STORM...ALONG WITH HEAVY RAIN...WITH UP
TO AN INCH PER HOUR RATE...AND FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
GRAND JUNCTION AROUND 525 PM MDT.
ORCHARD MESA AROUND 530 PM MDT.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO POSSIBLE. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

LAT...LON 3908 10870 3903 10851 3884 10858 3888 10880

DP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Mesa

When
July 31, 4:11 PM MST to 5:15 PM MST
Where
Mesa County, 5.11 mi SE of Glade Park
Reported by
NWS Employee
Coordinates
38.950, -108.660

Thunderstorms near Glade Park produced rainfall amounts near an inch in less than a half hour.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 479525.